Symptoms of a Zoloft Overdose

Table of Contents
View All
Table of Contents

If you suspect someone has overdosed on Zoloft, immediately call the toll-free national Poison Control hotline at 1-800-222-1222 or visit PoisonHelp.org. It's available 24 hours a day, 7 days a week. To save this information on your smartphone, text "POISON" to 797979.

Someone who's taken too much Zoloft could have one or many symptoms ranging from the mild to the severe, but they're rarely life-threatening. Some are common to most cases, whereas other, less common effects can be more consequential.

What Is Zoloft?

Zoloft (sertraline)) belongs to a class of antidepressants known as selective serotonin reuptake inhibitors (SSRIs). It's typically prescribed for anxiety disorders such as obsessive-compulsive disorder (OCD), panic disorder, social anxiety disorder, and post-traumatic stress disorder (PTSD). It's also used to treat major depressive ​disorder and premenstrual dysphoric disorder (PMDD).

zoloft overdose symptoms

Verywell / Nusha Ashjaee

Symptoms of Zoloft Overdose

Zoloft increases the available amount of serotonin, the "feel happy" neurotransmitter responsible for mood and other aspects of health. Too much serotonin, however, can cause symptoms ranging from unpleasant to serious.

Common Symptoms
  • Agitation

  • Confusion

  • Dizziness

  • Fever

  • Nausea or vomiting

  • Rapid heartbeat

  • Shakiness

  • Sleepiness

Severe Symptoms
  • Changes in blood pressure (higher or lower than normal)

  • Fainting

  • Delirium

  • Hallucinations

  • Heart problems

  • Inflammation of the pancreas

  • Mania

  • Seizures

  • Serotonin syndrome

  • Stupor

Serotonin Syndrome

Among the most serious risks of Zoloft overdose is serotonin syndrome, in which levels of serotonin reach a level that can cause symptoms such as:

  • Muscle rigidity
  • Hallucinations
  • Confusion
  • Seizures
  • Coma

Serotonin syndrome is most likely to happen in interaction with another drug.

Getting Help for Zoloft Overdose

If you or someone you know has accidentally taken a higher dose of Zoloft than prescribed, it's a good idea to get help right away, before the drug has a chance to cause unpleasant or dangerous symptoms.

If a trip to an emergency room isn't possible, call the national toll-free Poison Control hotline at 1-800-222-1222 or visit PoisonHelp.org. The staff there is trained to assess your situation over the phone and give advice about what to do.

Information to Have Ready

When you go to the emergency room or call Poison Control, the more information you're able to provide, the more precise the treatment can be. Having the following information available will be helpful:

  • Any other drugs or supplements taken along with Zoloft
  • Current signs/symptoms
  • How long since the drug was taken
  • How much Zoloft was consumed (actual amount or your best guess)
  • The person's age, sex, and weight
  • The regular dosage (what the doctor prescribed)
  • Whether the person attempted to commit suicide

Treatment

If the overdose was fairly recent, healthcare providers might pump the person's stomach to remove any of the drug that the body has not absorbed yet. Another option is to use activated charcoal to absorb any remaining medication in the stomach.

There's no antidote for a Zoloft overdose. Healthcare providers will monitor the person's vital signs—heart rate, breathing, and blood pressure—and treat any problems that might arise.

SSRIs like Zoloft rarely cause death, even with an overdose; most deaths occur because of co-ingestion with other drugs.

Next Steps

Following treatment for a Zoloft overdose, full recovery occurs once the drug has fully left the system. If the overdose was accidental, the doctor will advise the person on what to do next, which may involve switching to a different antidepressant or adjusting the dosage.

The next step is to make sure that an overdose does not happen again. To prevent accidental overdose:

  • Avoid recreational substance use.
  • Avoid taking Zoloft with other prescription antidepressants.
  • If you miss a dose of your medication, take the dose as soon as you remember. If it's almost time for your next dose, however, skip the missed dose and take your next dose at your regular time.
  • Talk to your doctor about any other medications you're taking.
  • Never take two doses of Zoloft at the same time.

If the overdose was intentional, short-term treatment might involve hospitalization until the risk of suicide is no longer imminent. Health professionals might advise switching to another type of antidepressant if sertraline has not been effective in reducing depressive symptoms. 

Long-term treatments might involve further use of antidepressants, psychotherapy, and psychosocial support to address suicidal thoughts and symptoms of depression.

If you are having suicidal thoughts, contact the National Suicide Prevention Lifeline at 988 for support and assistance from a trained counselor. If you or a loved one are in immediate danger, call 911.

For more mental health resources, see our National Helpline Database.

How Much Zoloft Is Too Much?

A person's tolerance for a drug depends on many factors such as age, body weight, overall health, and other substances ingested. For this reason, it's difficult to know whether a particular dose of Zoloft might be harmful for a particular person. One dose may be exactly right for relieving symptoms for one person, whereas the same amount of medication could cause symptoms of overdose in another.

5 Sources
Verywell Mind uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Brendel DH, Bodkin JA, Yang JM. Massive sertraline overdoseAnnals of Emergency Medicine. 2000;36(5):524-526. doi:10.1067/mem.2000.111575

  2. ZOLOFT- sertraline hydrochloride tablet. U.S. National Library of Medicine, National Institute of Health.

  3. Foong AL, Grindrod KA, Patel T, Kellar J. Demystifying serotonin syndrome. Can Fam Physician. 2018;64(10):720-727. PMID: 30315014

  4. Foong AL, Grindrod KA, Patel T, Kellar J. Demystifying serotonin syndrome. Can Fam Physician. 2018;64(10):720-727. PMID: 30315014

  5. Simon LV. Serotonin Syndrome. National Center for Biotechnology Information (NCBI), U.S. National Library of Medicine, NIH.

By Nancy Schimelpfening
Nancy Schimelpfening, MS is the administrator for the non-profit depression support group Depression Sanctuary. Nancy has a lifetime of experience with depression, experiencing firsthand how devastating this illness can be.